zbMATH — the first resource for mathematics

Families of distributions arising from distributions of order statistics. (English) Zbl 1110.62012
Summary: Consider starting from a symmetric distribution \(F\) on \({\mathfrak R}\) and generating a family of distributions from it by employing two parameters whose role is to introduce skewness and to vary tail weight. The proposal in this paper is a simple generalisation of the use of the collection of order statistics distributions associated with \(F\) for this purpose; an alternative derivation of this family of distributions is as the result of applying the inverse probability integral transformation to the beta distribution.
General properties of the proposed family of distributions are explored. It is argued that two particular special cases are especially attractive because they appear to provide the most tractable instances of families with power and exponential tails; these are the skewt distribution and the \(\log F\) distribution, respectively. Limited experience with fitting the distributions to data in their four-parameter form, with location and scale parameters added, is described, and hopes for their incorporation into complex modelling situations expressed. Extensions to the multivariate case and to \({\mathfrak R}^+\) are discussed, and links are forged between the distributions underlying the skewt and \(\log F\) distributions and P.R. Tadikamalla and N.L. Johnson’s \(L_U\) family [see Commun. Stat., Simulation Comput. 11, 249–271 (1982; Zbl 0496.62099)].

62E10 Characterization and structure theory of statistical distributions
62G30 Order statistics; empirical distribution functions
60E05 Probability distributions: general theory
KernSmooth; nag; NAG
Full Text: DOI
[1] Arnold, B. C., Balakrishnan, N., andNagaraja, H. N. (1992).A First Course in Order Statistics. Wiley, New York. · Zbl 0850.62008
[2] Arnold, B. C. andBeaver, R. J. (2000). Hidden truncation models.Sankhya, 62: 23–35. · Zbl 0973.62041
[3] Arnold, B. C. andBeaver, R. J. (2002). Skewed multivariate models related to hidden truncation and/or selective reporting.Test, 11: 7–54. · Zbl 1033.62013 · doi:10.1007/BF02595728
[4] Arnold, B. C. andGroeneveld, R. A. (1995). Measuring skewness with respect to the mode.The American Statistician, 49: 34–38. · Zbl 04525856 · doi:10.2307/2684808
[5] Aroian, L. A. (1941). A study of R. A. Fisher’sz distribution and the relatedf distribution.Annals of Mathematical Statistics, 12: 429–448. · Zbl 0063.00121 · doi:10.1214/aoms/1177731681
[6] Azzalini, A. (1985). A class of distributions which includes the normal ones.Scandinavian Journal of Statistics, 12: 171–178. · Zbl 0581.62014
[7] Azzalini, A. andDalla Valle, A. (1996). The multivariate skew-normal distribution.Biometrika, 83: 715–726. · Zbl 0885.62062 · doi:10.1093/biomet/83.4.715
[8] Balakrishnan, N. (2002). Discussion of ”skewed multivariate models related to hidden truncation and/or selective reporting”.Test, 11: 37–39.
[9] Balakrishnan, N. andAkhundov, I. S. (2003). A characterization by linearity of the regression function based on order statistics.Statistics and Probability Letters, 63: 435–440. · Zbl 1116.62309 · doi:10.1016/S0167-7152(03)00123-8
[10] Barlow, R. E. andProschan, F. (1966). Inequalities for linear combinations of order statistics from restricted families.Annals of Mathematical Statistics 37: 1574–1592. · Zbl 0149.15402 · doi:10.1214/aoms/1177699149
[11] Barlow, R. E. andProschan, F. (1975).Statistical Theory of Reliability and Life Testing: Probability Models. Holt, Rhinehart and Winston, New York.
[12] Barndorff-Nielsen, O., Kent, J., andSørensen, M. (1982). Normal variance-mean mixtures andz distributions.International Statistical Review, 50: 145–159. · Zbl 0497.62019 · doi:10.2307/1402598
[13] Birnbaum, A. andDudman, J. (1963). Logistic order statistics.Annals of Mathematical Statistics, 34: 658–663. · Zbl 0192.26105 · doi:10.1214/aoms/1177704178
[14] Box, G. E. P. andTiao, G. C. (1973).Bayesian Inference in Statistical Analysis. Addison-Wesley, Reading, MA
[15] Brown, B. W., Spears, F. M., andLevy, L. B. (2002). The logF: a distribution for all seasons.Computional Statistics, 17: 47–58. · Zbl 1010.62012 · doi:10.1007/s001800200098
[16] David, H. A. andNagaraja, H. N. (2003).Order Statistics. Wiley, Hoboken, NJ, 3rd ed.
[17] Devroye, L. (1986).Non-Uniform Random Variate Generation, Springer, New York. · Zbl 0593.65005
[18] Duncan, A. J. (1986).Quality Control and Industrial Statistics, Irwin, Homewood, Illinois, 5th ed. · Zbl 0047.37901
[19] Durrans, S. R. (1992). Distributions of fractional order statistics in hydrology.Water Resources Research, 28: 1649–1655. · doi:10.1029/92WR00554
[20] Eugene, N. (2001).A generalized normal distribution: properties, estimation and applications. Ph.D. thesis, Central Michigan University.
[21] Eugene, N., Lee, C., andFamoye, F. (2002). Beta-normal distribution and its applications.Communications in Statistics–Theory and Methods, 31: 497–512. · Zbl 1009.62516 · doi:10.1081/STA-120003130
[22] Fang, H. B., Fang, K. T. andKotz, S. (2002). The meta-elliptical distributions with given marginals.Journal of Multivariate Analysis, 82: 1–16. · Zbl 1002.62016 · doi:10.1006/jmva.2001.2017
[23] Ferreira, J. T. andSteel, M. F. J. (2003). Bayesian multivariate regression analysis with a new class of skewed distributions. Technical Report UKC/IMS/03/28, University of Kent.
[24] Ferreira, J. T. A. S. andSteel, M. F. J. (2004a). A constructive representation of univariate skewed distributions. Statistics Research Report 422, University of Warwick.
[25] Ferreira, J. T. A. S. andSteel, M. F. J. (2004b). Model comparison of coordinate-free multivariate skewed distributions with an application to stochastic frontiers. Statistics Research Report 423, University of Warwick.
[26] Fisher, R. A. (1924). On a distribution yielding the error functions of several well known statistics. InProceedings of the International Mathematical Congress, vol. 2, pp. 805–813. Toronto.
[27] Genton, M. G., He, L., andLiu, X. (2001). Moments of skew-normal random vectors and their quadratic forms.Statistics and Probability Letters, 51: 319–325. · Zbl 0972.62031 · doi:10.1016/S0167-7152(00)00164-4
[28] Greenland, S. (2001). Putting background information about relative risks into conjugate prior distributions.Biometrics, 57: 663–670. · Zbl 1209.62033 · doi:10.1111/j.0006-341X.2001.00663.x
[29] Greenwood, J. A., Landwehr, J. M., Matalas, N. C., andWallis, J. R. (1979). Probability weighted moments: Definition and relation to parameters of several distributions expressible in inverse form.Water Resources Research, 15: 1049–1054. · doi:10.1029/WR015i005p01049
[30] Gupta, R. D. andKundu, D. (1999). Generalized exponential distributions.Australian and New Zealand Journal of Statistics, 41: 173–188. · Zbl 1007.62503 · doi:10.1111/1467-842X.00072
[31] Gupta, R. D. andKundu, D. (2001a). Exponentiated exponential family: An alternative to gamma and Weibull distributions.Biometrical Journal, 43:117–130. · Zbl 0997.62076 · doi:10.1002/1521-4036(200102)43:1<117::AID-BIMJ117>3.0.CO;2-R
[32] Gupta, R. D. andKundu, D. (2001b). Generalized exponential distribution: Different method of estimations.Journal of Statistical Computation and Simulation, 69:315–337. · Zbl 1007.62011 · doi:10.1080/00949650108812098
[33] Gupta, R. D. andKundu, D. (2003a). Closeness of gamma and generalized exponential distribution.Communications in Statistics–Theory and Methods, 32:705–721. · Zbl 1048.62013 · doi:10.1081/STA-120018835
[34] Gupta, R. D. andKundu, D. (2003b). Discriminating between Weibull and generalized exponential distributions.Computational Statistics and Data Analysis, 43:179–196. · Zbl 1429.62060
[35] Gupta, R. D. andShah, B. K. (1965). Exact moments and percentage points of the order statistics and the distribution of the range from the logistic distribution.Annals of Mathematical Statistics, 36:907–920. · Zbl 0132.39503 · doi:10.1214/aoms/1177700063
[36] Huillard d’Aignaux, J. N., Cousens, S. N., andSmith, P. G. (2003). The predictability of the epidemic of variant Creutzfeldt-Jacob disease by back-calculation methods.Statistical Methods in Medical Research, 12:203–220. · Zbl 1121.62683 · doi:10.1191/0962280203sm328ra
[37] Johnson, N. L. andKotz, S. (1972).Distributions in Statistics: Continuous Multivariate Distributions. Wiley, New York.
[38] Johnson, N. L. andKotz, S. (1973). Extended and multivariate Tukey lambda distributions.Biometrika, 60:655–661. · Zbl 0269.62012 · doi:10.1093/biomet/60.3.655
[39] Johnson, N. L., Kotz, S., andBalakrishnan, N. (1995).Continuous Univariate Distributions, vol. 2. Wiley, New York, 2nd ed. · Zbl 0821.62001
[40] Jones, M. C. (2001a). Multivariatet and beta distributions associated with the multivariateF distribution.Metrika, 54:215–231. · Zbl 1021.62042 · doi:10.1007/s184-002-8365-4
[41] Jones, M. C. (2001b). A skewt distribution. In C. A. Charalambides, M. V. Koutras, and N. Balakrishnan, eds.,Probability and Statistical Models with Applications, pp. 269–278. Chapman and Hall/CRC, London.
[42] Jones, M. C. (2002a). Changing marginals of multivariate densities by multiplication, with application to skewing spherically symmetric distributions.Journal of Multivariate Analysis, 81:85–99. · Zbl 0998.60016 · doi:10.1006/jmva.2001.1993
[43] Jones, M. C. (2002b). The complementary beta distribution.Journal of Statistical Planning and Inference, 104:329–337. · Zbl 1004.60009 · doi:10.1016/S0378-3758(01)00260-9
[44] Jones, M. C. (2002c). On fractional uniform order statistics.Statistics and Probability Letters, 58:93–96. · Zbl 0997.62040 · doi:10.1016/S0167-7152(02)00119-0
[45] Jones, M. C. (2002d). Student’s simplest distribution.Journal of the Royal Statistical Society, Series D, 51:41–49. · doi:10.1111/1467-9884.00297
[46] Jones, M. C. andFaddy, M. J. (2003). A skew extension of thet distribution, with applications.Journal of the Royal Statistical Society, Series B, 65:159–174. · Zbl 1063.62013 · doi:10.1111/1467-9868.00378
[47] Jones, M. C. andLarsen, P. V. (2004). Multivariate distributions with support above the diagonal.Biometrika. To appear.
[48] Kamps, U. (1991). A general recurrence relation for moments of order statistics in a class of probability distributions and characterizations.Metrika, 38:215–225. · Zbl 0735.62011 · doi:10.1007/BF02613613
[49] Kent, J. T. (1978). Some probabilistic properties of Bessel functions.Annals of Probability, 6:760–770. · Zbl 0402.60080 · doi:10.1214/aop/1176995427
[50] Kent, J. T. andTyler, D. E. (1991). Redescendingm-estimates of multivariate location and scatter.Annals of Statistics, 19:2102–2119. · Zbl 0763.62030 · doi:10.1214/aos/1176348388
[51] Kent, J. T., Tyler, D. E. andVardi, Y. (1994). A curious likelihood identity for the multivariatet distribution.Communications in Statistics: Simulation and Computation, 23:441–453. · Zbl 0825.62035 · doi:10.1080/03610919408813180
[52] Lange, K. L., Little, R. J. A. andTaylor, J. M. G. (1989). Robust statistical modelling using thet distribution.Journal of the American Statistical Association, 84:881–896. · doi:10.2307/2290063
[53] Lehmann, E. L. (1953). The power of rank tests.Annals of Mathematical Statistics, 24:23–43. · Zbl 0050.14702 · doi:10.1214/aoms/1177729080
[54] Numerical Algorithms Group (2003). NAG FORTRAN libraries.
[55] Olkin, I. andLiu, R. (2003). A bivariate beta distribution.Statistics and Probability Letters, 62:407–412. · Zbl 1116.60309 · doi:10.1016/S0167-7152(03)00048-8
[56] Papadatos, N. (1995). Intermediate order statistics with applications to nonparametric estimation.Statistics and Probability Letters, 22:231–238. · Zbl 0813.62046 · doi:10.1016/0167-7152(94)00071-F
[57] Patel, J. K. andRead, C. B. (1982).Handbook of the Normal Distribution. Dekker, New York.
[58] Peng, Y., Dear, K. B. G., andDenham, J. W. (1998). A generalizedF mixture model for cure rate estimation.Statistics in Medicine, 17:813–830. · doi:10.1002/(SICI)1097-0258(19980430)17:8<813::AID-SIM775>3.0.CO;2-#
[59] Prentice, R. L. (1975). Discrimination among some parametric models.Biometrika, 62:607–614. · Zbl 0328.62013 · doi:10.1093/biomet/62.3.607
[60] Ratnaparkhi, M. V. andMosimann, J. E. (1990). On the normality of transformed beta and unit-gamma random-variables.Communications in Statistics–Theory and Methods, 19:3833–3854. · Zbl 04501038 · doi:10.1080/03610929008830416
[61] Reiss, R. D. (1989).Approximate Distributions of Order Statistics; with Applications to Nonparametric Statistics. Springer, New York. · Zbl 0682.62009
[62] Rohatgi, V. K. andSaleh, A. K. M. E. (1988). A class of distributions connected to order statistics with nonintegral sample size.Communications in Statistics–Theory and Methods, 17:2005–2012. · Zbl 0639.62008 · doi:10.1080/03610928808829728
[63] Rydberg, T. H. (2000). Realistic statistical modelling of financial data.International Statistical Review, 68:233–258. · Zbl 1107.91365 · doi:10.1111/j.1751-5823.2000.tb00329.x
[64] Samorodnitsky, G. andTaqqu, M. S. (1994).Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance. Chapman and Hall/CRC, Boca Raton.
[65] Smyth, G. K. (1994). A note on modelling cross-correlations: Hyperbolic secant regression.Biometrika, 81:396–402. · Zbl 0825.62504 · doi:10.1093/biomet/81.2.396
[66] Stigler, S. M. (1977). Fractional order statistics, with applications.Journal of the American Statistical Association, 72:544–550. · Zbl 0374.62048 · doi:10.2307/2286215
[67] Tadikamalla, P. K. (1980). Random sampling from the exponential power distribution.Journal of the American Statistical Association, 75:683–686. · Zbl 0477.65005 · doi:10.2307/2287669
[68] Tadikamalla, P. K. andJohnson, N. L. (1982). Systems of frequency curves generated by transformations of logistic variables.Biometrika, 69:461–465. · doi:10.1093/biomet/69.2.461
[69] Vaughan, D. C. (1992). Expected values, variances and covariances of order statistics for Student’st-distribution with two degrees of freedom.Communications in Statistics–Simulation and Computation, 21:391–404. · Zbl 0850.62177 · doi:10.1080/03610919208813025
[70] Wand, M. P. andJones, M. C., (1995).Kernel Smoothing. Chapman and Hall, London. · Zbl 0854.62043
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.